Thunderstorm Wind, Campbell
- When
- June 16, 2:30 PM MST
- Where
- Campbell County, 14.41 mi SSW of Gillette
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.093, -105.595
Wind gusts were estimated at 60 mph.
A severe thunderstorm produced wind gusts around 60 mph and penny sized hail south of Gillette.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced wind gusts around 60 mph and penny sized hail south of Gillette.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 16, 11:38 AM MST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1238 PM MDT WED JUN 16 2010
.DISCUSSION...CURRENT WATER VAPOR IMAGERY SHOWS UPPER LOW MOVING
INTO WESTERN IDAHO WITH TROUGH MOVING INTO THE CENTRAL ROCKIES.
SUBTLE SHORTWAVE IS MOVING INTO THE CWA THIS AFTERNOON ALLOWING
FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. EXPECT
THUNDERSTORMS TO INCREASE IN COVERAGE THIS AFTERNOON AS DAYTIME
HEATING CONTINUES AND TROUGH MOVES CLOSER TO THE AREA. GIVEN CAPE
AND SHEAR PROFILES...EXPECT SOME OF THE STORMS TO BECOME SEVERE
WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN. A TORNADO OR
TWO WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING AS LOW LEVEL
SHEAR INCREASES. EXPECT THE THREAT FOR SEVERE THUNDERSTORMS TO
DIMINISH AFTER MIDNIGHT.
COLD FRONT WILL SWEEP ACROSS THE REGION TOMORROW WITH A STRONG
PRESSURE GRADIENT EXPECTED TO DEVELOP THURSDAY MORNING. STRONG
SOUTHWEST WINDS ARE EXPECTED TO DEVELOP ACROSS THE NORTHERN AND
EASTERN FOOTHILLS WHERE THE NAM IS INDICATING AN 8 MB PRESSURE
DIFFERENCE BETWEEN THE SOUTHWEST AND NORTHEAST PORTIONS OF THE
BLACK HILLS. THIS COUPLED WITH BLYR WINDS OF 50 TO 55 KTS AND A
SLIGHT INVERSION JUST ABOVE THESE WINDS...WILL SET THE STAGE FOR A
BRIEF DOWNSLOPE WIND EVENT ALONG THE FOOTHILLS. EXPECT SOUTHWEST
WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 70 MPH BY 15Z. HAVE
DECIDED TO ISSUE A HIGH WIND WARNING FOR THESE AREAS FROM 600 AM
TO 600 PM THURS. HAVE ALSO ISSUED A HIGH WIND WARNING FOR HARDING
AND PERKINS COUNTIES WHERE WESTERLY WINDS OF 30 TO 40 MPH WITH
GUSTS TO 60 MPH CAN BE EXPECTED. WINDS WILL BE IN ADVISORY
CRITERIA THURSDAY MORNING INTO THURSDAY AFTERNOON ACROSS THE REST
OF THE SOUTH DAKOTA PLAINS...SO HAVE ISSUED A WIND ADVISORY FROM
600 AM TO 600 PM THURS. THE WINDS WILL DIMINISH LATE THURSDAY
AFTERNOON AS LOW HEADS FOR SOUTHERN MANITOBA.
ZONAL FLOW WILL SET UP ACROSS THE CWA ON FRIDAY WITH A WEAK UPPER
LEVEL RIDGE APPROACHING THE AREA FROM THE ROCKIES LATE FRIDAY
NIGHT.
EXTENDED...SW FLOW ALOFT IS EXPECTED TO CONT THRU THE EXTENDED
PERIOD. PERIODIC S/W'S WILL MV THRU THE UPPER FLOW AND BRING SCT
SHWS/TSTMS TO THE AREA. WILL CONT WITH THE CURRENT LOW POP FCST
THROUGH THE EXTENDED. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY
ABV NORMAL THRU THE PERIOD.
&&
.AVIATION...AN UPPER LEVEL DISTURBANCE AND COLD FRONT WILL BRING
SCT SHWS/TSTMS TO THE REGION FROM LATE THIS AFT THROUGH THE FCST
PERIOD. MVFR CIGS/VSBYS CAN BE EXPECTED IN AND NEAR ANY TSTMS.
LARGE HAIL AND WINDS IN EXCESS OF 50 KTS WILL BE POSSIBLE IN TSTMS
THIS AFT AND EVENING. OTHERWISE...VFR CONDS ARE EXPECTED TO CONT
THROUGH THE FCST PERIOD.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 6 AM MDT /7 AM CDT/ TO 6 PM MDT /7 PM CDT/
THURSDAY FOR BENNETT-BUTTE-CUSTER CO PLAINS-FALL RIVER-
HAAKON-JACKSON-MELLETTE-NORTHERN MEADE CO PLAINS-PENNINGTON
CO PLAINS-SHANNON-SOUTHERN MEADE CO PLAINS-TODD-TRIPP-
ZIEBACH.
HIGH WIND WARNING FROM 6 AM TO 6 PM MDT THURSDAY FOR HARDING-
HERMOSA FOOT HILLS-NORTHERN FOOT HILLS-PERKINS-RAPID CITY-
STURGIS/PIEDMONT FOOT HILLS.
WY...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1141 AM MDT WED JUN 16 2010 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-171300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1141 AM MDT (1241 PM CDT) WED JUN 16 2010 ...HIGH WIND WARNING IN EFFECT FROM 600 AM THURSDAY TO 600 PM THURSDAY FOR THE NORTHERN AND EASTERN FOOT HILLS AND FAR NORTHWEST SOUTH DAKOTA... ...WIND ADVISORY IN EFFECT FROM 600 AM THURSDAY TO 600 PM THURSDAY FOR THE SOUTH DAKOTA PLAINS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A POTENT UPPER LEVEL STORM SYSTEM WILL BRING THUNDERSTORMS TO THE AREA TODAY. THE STORMS ARE EXPECTED TO DEVELOP ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA EARLY THIS AFTERNOON AND PROGRESS EASTWARD INTO THE EVENING HOURS. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN. ISOLATED TORNADOES WILL BE POSSIBLE LATE THIS AFTERNOON INTO EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STRONG COLD FRONT WILL SWEEP ACROSS THE REGION ON THURSDAY BRINGING WINDY CONDITIONS TO THE AREA. THE STRONGEST WINDS CAN BE EXPECTED ACROSS THE NORTHERN AND EASTERN FOOT HILLS AND FAR NORTHWEST SOUTH DAKOTA WHERE WESTERLY WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 60 MPH CAN BE EXPECTED. WEST WINDS OF 20 TO 35 MPH WITH GUSTS TO AROUND 50 MPH CAN BE EXPECTED ON THE REST OF THE SOUTH DAKOTA PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. WETENKAMP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 301 PM MDT WED JUN 16 2010 SDZ002-013-162145- NORTHERN MEADE CO PLAINS SD-PERKINS SD- 301 PM MDT WED JUN 16 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MEADE AND SOUTHERN PERKINS COUNTIES UNTIL 345 PM MDT... AT 259 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES EAST OF MAURINE...OR 18 MILES WEST OF FAITH...MOVING NORTH AT 25 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... USTA... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. CLARK
The Rapid City radar (KUDX), 221 km away, was scanning. The volume nearest the first event began at 21:32 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230479, 239718.